IT IS GENERALLY recognized that repeated injections of any foreign protein may give rise to allergic or anaphylactic reactions. Such responses to corticotropin (ACTH) are familiar, and the hormone itself seems to be the responsible agent.1 A similar reaction now appears to have occurred with thyrotropin. The hormone, or a protein closely related to and not separated from the hormone, appears to have been the antigen.
Although highly purified, the commercial thyrotropin preparation used in the present patient to test thyroid function contains several contaminating serum proteins.2 The material is prepared from bovine anterior pituitaries and is commonly given diagnostically3 as a single injection. Mild to severe local reactions at the site of injection and low-grade febrile responses are not infrequent. However, generalized allergic reactions have not hitherto been reported, and the thyrotropin molecule proper has not been suspected as an antigen causing the minor reactions. It